Vol. 20, No. 1, 1967

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Vol. 286: 1  2
Vol. 285: 1  2
Vol. 284: 1  2
Vol. 283: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Subscriptions
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
On operators whose spectrum lies on a circle or a line

Herbert Meyer Kamowitz

Vol. 20 (1967), No. 1, 65–68
Abstract

The purpose of this note is to prove the following theorem. THEOREM. Let N be a bounded linear operator on Hilbert space H satisfying

∥N T − T N ∥ = ∥N ∗T − T N∗∥
(1)

for all bounded linear operators T. Then N is (obviously) normal and the spectrum of N lies on a circle or straight line.

Here N denotes the adjoint of the operator N.

It is clear that if S is a unitary or self-adjoint operator and α and β are complex numbers, then N = αI + βS satisfies (1). The theorem asserts that the converse is also true.

Mathematical Subject Classification
Primary: 47.40
Milestones
Received: 27 April 1965
Published: 1 January 1967
Authors
Herbert Meyer Kamowitz